Forum

Choice between Tysabri and Gilenya???what to do?

Hello,

I’ve not been on this forum for quite a while now between one thing and another! But here I am again, this time with a question. I’ve been on tecfidera for the past 10 months but I’ve had two fairly big relapses since then. One around February for which I was given steroids and the last one started a few weeks ago for which I was offered steroids, but because I know now that they wont change the ultimate outcome of the relapse, I thought I’d try to push through this one without them. (not too sure if that was ‘fool hardy’ but if I really feel the less chemicals I put into my system the better?

Anyway, because of the two relapses while on tecfidera my Neuro explained that it may be good to change from it and go to either Tysabri (depending on blood tests for JC virus) or Gilenya. She explained the side effects of both drugs and gave me information on them too. When I look at the info on them, I feel really nervous to go ahead with either of them to be honest. I looks as though its a real gamble. Really not sure which way to go. Has anyone got some experience or advice around these meds?

Also, has anyone decided just to go it alone? maybe with special diets or complimentary therapies?

Thanks for reading,

Enjoy your Sunday!!

Have you looked at this site

You can compare the two. Ty is more effective but is also associated with rebound effect if you have to come off it.

You are eligble for Lemtrada too. Has that been discussed with you?

For what it’s worth, I was offered Tysabri at one point, when first diagnosed in 2013,but chickened out of it because of the amount of hospital visits and tests it entailed, and the risks of PML, which didn’t sound like a risk I was willing to take at that point. I decided to go on to a Beta Intaferon instead, and started on Rebif, which might not be quite so powerful but has far fewer risks! That was in 2014, and still on it… don’t like the injections much but have got used to them now, and as long as I don’t have the bright idea of trying to cut back on the painkillers on injection night, it’s fine. (Tried it once, won’t do that again!) No more relapses… don’t know if this will be any use to you, but that’s all I can offer…! I’d say being on a DMD is important, but I would say that, being as I am on one… can’t say how it would have gone if I had decided against taking anything at all, but my partner noticed that I improved enormously when I first started with it, and haven’t gone back downhill again… Good luck with making a decision… I just went with my gut feeling… the thought of Tysabri fair scared the pants off me, and if I had gone onto it, I’d have spent every day in fear, and I just couldn’t do it. If I get to the point where I have to go on something like that… well, I’ll worry about it then.

Fracastorius (Jane)

This is a brilliant decision aid. The home page is https://www.mstrust.org.uk/understanding-ms/ms-symptoms-and-treatments/ms-decisions/decision-aid

It makes it possible to directly compare up to 3 different DMDs and differentiates options depending where in the UK you live (ie. Scotland, England etc).

It seems to be just what people need to help with the decision making. At the moment it seems that newly diagnosed particularly are being told “you can have drug A or drug B, which one do you want”, without much support being given with regard to side effects, efficacy etc. I know some people have brilliant MS nurses who take the time to help, but given that they often have hundreds of patients, they’re pushed for time so are not always as helpful as we’d like.

The tool isn’t perfect, but it’s a start.

Sue

I don’t think that trying to do without steroids is foolhardy. However, I think that trying to do without a DMD when you have RRMS that is so damned active that the doc is recommending Tysabri would be. Some people are lucky enough to have fairly low-level RRMS, and so they have a good case for either taking DMDs or leaving them alone. I am not one of those lucky people, and neither are you, by the sound of things. 'Tis a bugger, most assuredly, but there it is. If the docs handed out a leaflet listing the unfortunate effects of poorly controlled highly active RRMS, we wouldn’t fancy those either.

I am sorry that you (and I!) are in this unappetizing fix. I wish it were otherwise too. I am also very grateful to have been on Tysabri for 4 peaceful years. I do not know if that is the right way to go for you, and I have no privileged point from which to look into either of our futures. All a person can do is to make as sound a decision as possible and then hope for the best.

Good luck.

Alison

Thanks so much to you all. I looked at the link and as you say, its very informative and certainly makes things a lot clearer.

Sorry I didn’t get back to you sooner, unfortunately, I’ve been really a bit low over the past week or so with another relapse effecting my eyes, hand and arm and of course the ol’ legs are gone all wobbly again. So to be honest, I just didn’t get around to writing back.

I had the JC blood test ++ and the MRI done now so, hopefully, with a bit more advice from the Doc. and my MS nurse, I’ll make the right decision re. DMD.

Take care,

ro x

1 Like

hi ro,

i am on gilenya since march 2015 having been on rebif between nov and feb. was dxd last august. rebif didn’t work for me as sfx were crappy. i changed to gilenya in march- so far, so good. no relapses. i have unfortunately had to be signed off work due primarily to fatigue, but that’s not connected to gilenya as i understand.

unfortunately i have no experience of tysabri but know some others on it who appear happy with its affects. but then again (and not wishing to be rude) we generally try to cover symptoms up, don’t we?

apropos of nothing when i was first dxd i was asked as to which dmd i would like to go on. i know that the consultant HAD to ask that, but i am glad to say i’ve heard this is no longer practice. PLEASE tell me if this isn’t the case. i was advised rebif at the time, and despite my poor relationship with it, i hold no malice with the suggestion made to me- everyone seems to be learning about MS.

i hope you find the answers that you need,

best wishes fluffyollie

1 Like